Flood, New Castle
- When
- October 29, 5:00 AM EST to 2:49 PM EST
- Where
- New Castle forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
For the second time in the same week, heavy rain fell across New Castle County and produced poor drainage and river flooding across the northern part of the county. Heavier rain fell from the evening of the 28th through the pre-dawn hours on the 29th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
For the second time in the same week, heavy rain fell across New Castle County and produced poor drainage and river flooding across the northern part of the county. Heavier rain fell from the evening of the 28th through the pre-dawn hours on the 29th. Doppler Radar storm estimates were between 1.0 and 2.0 inches. While the amounts were lighter, the heavy rain that fell on the 27th left the ground saturated and unable to hold much additional rainfall. The Christina River at Coochs Bridge was above its 9 foot flood stage from 5 a.m. through 1 p.m. EST on the 29th. It crested at 9.87 feet at 915 a.m. EST. The Red Clay Creek at Stanton was above its 8 foot flood stage from 1009 a.m. EST through 249 p.m. EST on the 29th. It crested at 8.17 feet at 1246 p.m. EST. Storm totals included 1.60 inches in Wilmington and 1.46 inches at the New Castle County Airport. The low pressure system responsible for the heavy rain developed in the eastern Gulf of Mexico during the morning of the 28th and moved rapidly northeast. By 7 a.m. EST on the 29th, it was just southeast of New York City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 29, 4:30 AM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 AM EST WED OCT 29 2003
AT 400 AM THE WSR-88D AT FORT DIX INDICATED A SWATH OF HALF INCH TO
ONE INCH RAINFALL TOTALS EXTENDING FROM THE UPPER DELMARVA THROUGH
SOUTHEASTERN PENNSYLVANIA AND UP INTO NORTHWESTERN NEW JERSEY. THE
AMOUNTS SEEMS TO LINE UP WELL WITH TOTALS FROM THE PRECIP GAGES IN
THE REGION. BEING THAT THE HEAVIEST OF THE RAIN IS BUILDING UP INTO
OUR FORECAST AREA RIGHT NOW, WELL LEAVE THE FLOOD WATCH IN PLACE.
SOME LOCATIONS COULD EASILY PICK UP ANOTHER INCH TO AN INCH AND A
HALF OR SO BETWEEN NOW AND MID MORNING.
IT CONTINUES TO APPEAR AS THOUGH THE RAIN WILL SHUT OFF DURING THE
MID TO LATE MORNING, ABOUT 900 TO 1100 AM, AS THE SURFACE LOW PASSES
TO OUR EAST. THE LOW SHOULD BEGIN TO MOVE UP INTO NEW ENGLAND
AROUND NOONTIME OR SHORTLY THEREAFTER.
THE MID/UPPER LEVEL TROUGH AXIS EXTENDED THROUGH INDIANA AT 400 AM.
THAT FEATURE WILL PASS OVER OUR FORECAST AREA THIS EVENING. WELL
KEEP IN THE MENTION OF A CHANCE OF SHOWERS FOR THIS AFTERNOON OUT
AHEAD OF THE TROUGH. ONCE IT PASSES, THE SKY SHOULD CLEAR RATHER
QUICKLY FOR TONIGHT.
THE WIND IS EXPECTED TO DROP OFF TONIGHT AND WITH THE GROUND BEING
SATURATED THERE SHOULD BE SOME PATCHY FOG AROUND DAYBREAK ON
THURSDAY.
THE ETA AND GFS BOTH DRAW SOME UPPER LEVEL MOISTURE FROM THE
SOUTHWEST (ACTUALLY OVER THE PACIFIC) AND UP OVER OUR REGION FOR
FRIDAY. THERE MAY BE A FAIR AMOUNT OF CIRRUS SO WELL CALL IT
PARTLY SUNNY.
FAIR AND MILD WEATHER CONDITIONS SHOULD CONTINUE INTO THE WEEKEND
WITH THE POSSIBILITY OF A COLD FRONT DROPPING DOWN FROM THE NORTH ON
SUNDAY NIGHT OR DURING THE EARLY PART OF NEXT WEEK. IT DOESNT
APPEAR TO HAVE A GREAT DEAL OF PUSH BEHIND IT SO TIMING IT AT THIS
POINT IS A LITTLE DIFFICULT.
THE ZONE FORECASTS HAVE ALREADY BEEN ISSUED.
.PHI...FLOOD WATCH THIS MORNING FOR SOUTHEASTER PENNSYLVANIA (PA
ZONES 67>71), PARTS OF CENTRAL AND WESTERN NEW JERSEY (NJ
ZONES 8>10,12,13,15>19), NORTHERN DELAWARE (DE ZONE 1) AND
EXTREME NORTHEASTERN MARYLAND (MD ZONE 8).
SMALL CRAFT ADVISORY FROM SANDY HOOK NJ TO FENWICK ISLAND DE
AND FOR THE LOWER PART OF DELAWARE BAY.
IOVINODEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 530 AM EDT WED OCT 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE, AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY... A FLOOD WATCH REMAINS IN EFFECT THIS MORNING FOR SOUTHEASTERN PENNSYLVANIA, EXTREME NORTHEASTERN MARYLAND, NORTHERN DELAWARE, AND PARTS OF WESTERN AND CENTRAL NEW JERSEY. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE EXPECTED THROUGH MID MORNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IOVINO
DEZ003-004-NJZ012>014-020-022>027-291800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 455 AM EST WED OCT 29 2003 ...MINOR FLOODING IS POSSIBLE THIS MORNING AT THE SHORE AND BACK BAYS AROUND THE TIME OF HIGH TIDE... LOW PRESSURE OFF HAMPTON ROADS EARLY THIS MORNING WILL MOVE TO OFF THE NEW JERSEY COASTLINE SHORTLY AFTER DAYBREAK. THE LOW WILL BRING RAIN...SOMETIMES HEAVY...AND WILL GENERATE A MODERATE ONSHORE FLOW UNTIL IT PASSES. THE COMBINATION OF THE RAIN...THE ONSHORE FLOW AND THE PRESSURE OF THE LOW MAY COMBINE TO PRODUCE MINOR FLOODING AROUND TIME OF HIGH TIDE. BE PREPARED TO MOVE YOUR VEHICLE AWAY FROM THE MOST FLOODPRONE AREAS IF FLOODING DOES OCCUR. WINDS WILL BECOME OFFSHORE BY WEDNESDAY AFTERNOON... ENDING ANY THREAT OF MINOR FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES. ADDITIONAL WEATHER INFORMATION CAN BE FOUND ON OUR WEB SITE AT: WWW.WEATHER.GOV/ER/PHI MPD
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, October 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371365.